Nicotine replacement therapy (NRT) products like gum, patches, and lozenges can come with different side effects. Some side-effects, such as headaches, irritability, sleep disturbances and light-headed or dizziness could be withdrawal symptoms due to low nicotine levels. Remember: tell your doctor or pharmacist as soon as possible if you do not feel well taking NRT products.
NRT patch: Other than the side-effects from nicotine withdrawals, you could experience skin irritation – using a different area of skin to apply the patch each day can reduce this. However if you experience any of the following, you should remove the patch and immediately tell your doctor or go to your nearest hospital as you could be having an allergic reaction: severe redness, swelling, itching or burning sensation at the patch site or a rash.
NRT gum could potentially irritate the mouth or throat or cause problems with your existing dental work. You could also experience jaw pain.
NRT lozenge could have side effects like nausea, hiccups, excess saliva, upset stomach.
Note: NRT is generally considered to be safe for most people and while some people may experience side effects, it’s not a given that you will.
Before using any form of NRT, please read the entire product leaflet to identify if your side effects are common or serious.